Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 96, NWS Norman, OK

April 16, 2017Garfield County, Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 16, 2017, 7:46 AM CDT for Garfield County, Grant County, Oklahoma. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2017, 7:46 AM CDT (12:46 UTC)
Expired
Apr 16, 2017, 8:00 AM CDT
In force
14 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Garfield County, OK, Grant County, OK

The radar

The Vance AFB radar (KVNX), 35 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 0.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS54 KOUN 161246
SVROUN
OKC047-053-161330-
/O.NEW.KOUN.SV.W.0096.170416T1246Z-170416T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
746 AM CDT SUN APR 16 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Grant County in northern Oklahoma...
  Northwestern Garfield County in northern Oklahoma...

* Until 830 AM CDT

* At 746 AM CDT, a severe thunderstorm was located near Hillsdale,
  moving east at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Enid, Kremlin, Breckenridge and Hunter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3652 9804 3663 9789 3665 9746 3643 9768
TIME...MOT...LOC 1246Z 277DEG 22KT 3656 9793 

HAIL...1.00IN
WIND...<50MPH
 
$$

MBS
1 follow-up statement
278 
WWUS54 KOUN 161300
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
800 AM CDT SUN APR 16 2017

OKC047-053-161309-
/O.CAN.KOUN.SV.W.0096.000000T0000Z-170416T1330Z/
Grant OK-Garfield OK-
800 AM CDT SUN APR 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT AND
NORTHWESTERN GARFIELD COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3652 9804 3663 9789 3665 9746 3643 9768
TIME...MOT...LOC 1258Z 277DEG 22KT 3655 9783 

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:07 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 16, 6:07 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
607 AM CDT Sun Apr 16 2017

.AVIATION...
16/12Z TAFs.
SHRA and TSRA will affect KPNC first few hours of forecast and
may briefly affect KOKC/KOUN. VFR and MVFR conditions will prevail
through period with TSRA expected to increase in coverage toward
and after 22-24Z this afternoon from southwest Oklahoma into
central Oklahoma. Confidence not terribly high but relatively
strong s/wv trough will approach and should allow initiation late
today. Some IFR cigs/vis restrictions near TSRA tonight.

&&

.PREV DISCUSSION... /issued 410 AM CDT Sun Apr 16 2017/

DISCUSSION...
Complex and relatively low confidence forecast first 24 to 36 hours
of forecast package. 00Z and even 06Z synoptic models struggling
with evolution of current MCS across southern Kansas. However,
majority of CAMs seem to be on a similar page with regards to
progression of current convective activity and handling of main
frontal boundary later today. Current scenario has MCS tracking
more east than south skirting mainly far northern and eastern
portions of CWA this morning. Still expect strongest/severe
convection to increase late this afternoon through tonight as
mid-level wave crossing Baja region early this morning begins to
influence height falls this evening and overnight. This wave is
clearly evident on water vapor and may be underdone in suite of
model guidance. Majority of guidance initiates storms near west
central and southwest Oklahoma, then northward into north central
Oklahoma ahead of stalled frontal boundary. There may also be a
favored area for isolated or scattered convection across southeast
portions of Oklahoma late today near remnant outflow boundary and
weaker cap.

A couple of days free of storms still expected on Tuesday and
Wednesday before a series of strong systems move into the central
and southern plains. First system will help push a frontal
boundary over the region late Wednesday and early Thursday,
stalling the front across northern Texas during the day Thursday.
Major storm system that has been progd fairly consistently
approaches late Thursday through Friday. There is a consensus of
a very strong waa regime north of the mentioned front Thursday
night/early Friday, which will affect how far north the boundary
progresses and also how much destabilization can be reached for
high impact weather. At this point, models are indicating fairly
high potential for heavy rain event over the region and this will
be primary impact focus for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  60  75  60 /  40  60  30  10
Hobart OK         79  56  76  58 /  40  60  20  20
Wichita Falls TX  80  61  80  59 /  30  40  30  20
Gage OK           75  53  74  57 /  30  30  20  20
Ponca City OK     78  58  75  60 /  90  60  30  10
Durant OK         79  65  78  60 /  40  40  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04/11
Hazardous weather outlook, Apr 16, 5:00 AM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
500 AM CDT Sun Apr 16 2017

OKZ004>048-050>052-TXZ083>090-162100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
500 AM CDT Sun Apr 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered thunderstorms will be possible across the region through
the morning into the afternoon. There is a Slight Risk of severe
thunderstorms late this afternoon into the evening from far
western north Texas to central and northeastern Oklahoma.

Location...
The Slight Risk exists south of a line from Arnett to Waynoka to
Burlington, Oklahoma and north of a line from near Crowell, Texas
to Lawton to Norman to Stroud. A Marginal Risk exists north of a
line from Seymour, Texas to Walters to Seminole up to the Slight
Risk and south of a line from Catesby to Buffalo to the northern
edge of the Slight Risk.

Timing...
The most likely time for severe storms will be from 5 to Midnight.

Impacts...
Hail up to the size of tennis balls and wind gusts to 70 mph. The
tornado risk is very low.

Discussion...
A line of showers and thunderstorms will continue to push east and
southeast across northern into eastern Oklahoma this morning.
Isolated to scattered showers and thunderstorms will be possible,
elsewhere, across the region in response to stalled and slowed
outflow boundaries. No organized severe weather is expected this
morning into the early afternoon.

Later this afternoon into the evening, isolated to scattered
thunderstorms are expected to develop along a frontal boundary
moving into the southern portion of the Texas Panhandle and
western north Texas, into southwestern to north central Oklahoma.
Initial development is expected to begin across portions of the
Texas Panhandle into western north Texas and southwestern
Oklahoma, building north and northeast along the boundary through
the evening and early overnight. Large, damaging hail and
damaging wind gusts are the greatest concerns with the strongest
thunderstorms. There is a very low risk of tornadoes.

.Spotter and emergency management statement...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for possible severe weather
operations through the late afternoon and evening, especially
those within the Slight Risk area.

.Heavy Rainfall...
Slow moving thunderstorms may result in locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Showers and thunderstorms will linger across portions of the
region through Monday. Thunderstorm chances will return on
Thursday, increasing into Friday. There are indications, strong to
severe storms may be possible on Friday across portions of the
southern plains, Friday.

.Heavy Rainfall...
Several rounds of showers and thunderstorms through the week may
result in significant rainfall totals for portions of the region.
At this time, the heaviest bouts of rainfall will occur at the end
of the week and across the northern half of Oklahoma. This,
combined with recent rainfall, and the chance of strong
thunderstorms, may result in increasing flooding concerns late in
the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Special weather statement, Apr 16, 3:40 AM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
340 AM CDT SUN APR 16 2017

OKZ008-160930-
Kay OK-
340 AM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Kay County Until 430 AM
CDT...

AT 338 AM CDT, strong thunderstorms were along a line extending from
9 miles southeast of Winfield, Kansas to 3 miles east of Arkansas
City to 3 miles east of South Haven, Kansas, moving southeast at 30
MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Ponca City, Blackwell, Newkirk, Kaw City, Braman, Kildare, Chilocco,
Kaw Lake, Hardy and Peckham.

This includes Interstate 35 between mile markers 230 and 236.

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3674 9683 3675 9687 3674 9690 3675 9723
      3700 9743 3700 9675
TIME...MOT...LOC 0838Z 300DEG 24KT 3715 9688 3705 9698 3705 9733

KURTZ
Special weather statement, Apr 16, 7:21 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
721 AM CDT SUN APR 16 2017

OKZ006-007-012-161300-
Garfield OK-Alfalfa OK-Grant OK-
721 AM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garfield...
southeastern Alfalfa and southern Grant Counties Until 800 AM CDT...

AT 720 AM CDT, a strong thunderstorm was located near Hillsdale,
moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Minor flooding in areas of poor drainage...

Locations impacted include...
Enid, Pond Creek, Lamont, Kremlin, Goltry, Breckenridge, Nash,
Hunter, Hillsdale, Carrier and North Enid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3670 9746 3641 9772 3650 9824 3666 9807
      3670 9785 3671 9746
TIME...MOT...LOC 1220Z 276DEG 26KT 3660 9799

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:40 AM CDTSpecial Weather StatementOUNKay50 min
Apr 16, 7:21 AM CDTSpecial Weather StatementOUNGarfield39 min
Apr 16, 2:02 PM CDTSpecial Weather StatementOUNJefferson28 min
Apr 16, 2:26 PM CDTSpecial Weather StatementOUNStephens34 min
Apr 16, 2:44 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens46 min
Apr 16, 3:09 PM CDTAreal Flood AdvisoryOUNJefferson, Stephens3 hr
Apr 16, 3:22 PM CDTFlash Flood WarningOUNJefferson, Stephens7 hr
Apr 16, 3:27 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens48 min
Apr 16, 4:04 PM CDTFlash Flood WarningOUNCarter, Jefferson6 hr
Apr 16, 4:14 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson46 min
Apr 16, 4:31 PM CDTSpecial Weather StatementOUNStephens29 min
Apr 16, 4:49 PM CDTSevere Thunderstorm WarningOUNStephens21 min
Apr 16, 4:54 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson51 min
Apr 16, 5:23 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love33 min
Apr 16, 6:00 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa33 min
Apr 16, 6:12 PM CDTSpecial Weather StatementOUNKay33 min
Apr 16, 6:13 PM CDTSpecial Weather StatementOUNKay32 min
Apr 16, 6:21 PM CDTSpecial Weather StatementOUNMajor24 min
Apr 16, 6:24 PM CDTSpecial Weather StatementOUNCuster36 min
Apr 16, 6:37 PM CDTSevere Thunderstorm WarningOUNGrant, Kay38 min
Apr 16, 6:40 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer50 min
Apr 16, 6:43 PM CDTSevere Thunderstorm WarningOUNMajor, Woods47 min
Apr 16, 6:57 PM CDTSpecial Weather StatementOUNJefferson33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.